Rising CEA after colon cancer treatment
Dear OncoLink "Ask The Experts,"
My mother had colorectal cancer 15 years ago. She had surgery, radiation and chemotherapy. She has been cancer free for the past 15 years. Her follow up has been to get her CEA levels checked every 6 months. After 15 years of these levels being at 1 or 1.5 they are now at 17 and climbing. My question is, is this a possible recurrence of her past cancer? Our doctors locally can't find anything on CT scan, colonoscopy was clear as well. Please, what do you make of this anomaly?
Timothy C. Hoops, MD, Clinical Assistant Professor of Medicine in the Gastroenterology Division at the University of Pennsylvania and Director of Gastroenterology at Penn Medicine at Radnor, responds:CEA is a glycoprotein that is found on the surface of many cells. It is present in colon cells, and many colon cancers have an elevated expression of this protein that somehow is shed and found in the blood where it can be measured. It is also elevated in a number of benign conditions. The fact that your mother's colon cancer has been absent for 15 years makes it unlikely that this is a recurrence although a new cancer would be possible. Examination of the abdomen and pelvis to look for recurrence is the usual procedure and the negative CT along with a colonoscopy showing no abnormalities supports the above statement and effectively rule out a new cancer. CEA is also expressed by other cancers, including other GI organs like the stomach, as well as non-GI cancers like lung. One might look at there sites to make certain that nothing else is found. Otherwise, the option is to watch the CEA levels to see which way they move and reinvestigate if the levels continue to increase.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania